Colorado, 2017Debris Flow in Colorado, July 11, 2017
July 11, 2017 · NWS GJT · 1 event in 1 county or zone
A moist and unsettled atmosphere under southwesterly flow aloft resulted in scattered showers and thunderstorms that produced heavy rainfall and some rockslides in Pitkin County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unsettled atmosphere under southwesterly flow aloft resulted in scattered showers and thunderstorms that produced heavy rainfall and some rockslides in Pitkin County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 11, 4:11 PM MST, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 11, 4:11 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
511 PM MDT Tue Jul 11 2017
.SHORT TERM...(Tonight through Wednesday night)
Issued at 359 PM MDT Tue Jul 11 2017
A moist and unsettled atmosphere under southwest flow aloft has
led to another round of isolated to scattered showers and
thunderstorms this afternoon. There is an abundance of available
moisture for convection to work off of, as evident by the 1.06
inches of precipitable water (PW) on Grand Junction's 12Z RAOB
sounding. As a result, periods of locally heavy rain have occurred
since this morning with a few pockets of an estimated 0.50 to 0.70
inches on KGJX's storm total accumulation product. Showers will
continue through this evening with some activity persisting
overnight, especially south of the I-70 corridor, as high
resolution models are hinting at an area of enhanced precipitation
around midnight. Both eastern Utah and western Colorado are
currently under WPC's excessive rainfall outlook until Wednesday
morning which is supported by the continued slow storm motion
under weak winds aloft. However, as has been the case yesterday
and again today, the higher elevations will be favored for the
more wetting rains.
Similar conditions are expected for Wednesday as additional
moisture is pulled in from down south, keeping PWATs above an
inch. Temperatures will cool another degree or two under clouds
and showers.
.LONG TERM...(Thursday through Tuesday)
Issued at 359 PM MDT Tue Jul 11 2017
Heights will rise over the forecast area for the latter half of
the week under a building upper level ridge late Thursday. This
will allow temperatures to rebound back into the mid and upper 90s
for the valleys with mostly to partly sunny skies. Even so, residual
moisture under the ridge will keep diurnal mountain showers and
thunderstorms in the forecast through the weekend.
As far as now Tropical Storm Eugene goes...this tropical system
continues to weaken and the NHC has Eugene becoming a Tropical
Depression by around midday Wednesday and persisting through the
weekend. The eventual remnants from this system could be
introduced into the upper level flow later on in the extended
period, amping up the available moisture for our area.
By the beginning of the new week, extended models have the axis of
the ridge shifting to the Midwest. As the ridge progresses east
this should open the gate for another surge of moisture to be
pulled in from down south, bringing an increased chance for
precipitation to much of the region as well as knock temperatures
back down several degrees.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 501 PM MDT Tue Jul 11 2017
Shower and thunderstorm activity will continue over much of the
region early this evening. Expect a general downward trend in
activity after sunset, however one or two storms could linger
especially in the north and along the divide. Conditions will
remain mostly VFR at terminals, with brief drops to MVFR levels in
any heavier downpour with a drop in VIS and CIG heights. Mostly
dry conditions are expected area-wide after midnight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MMS
LONG TERM...MMS
AVIATION...MAC
Hazardous weather outlook, Jul 11, 3:36 AM MST, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
436 AM MDT Tue Jul 11 2017
COZ001>014-017>023-UTZ022>025-027>029-121200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
436 AM MDT Tue Jul 11 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms can be expected
through tonight. Gusty outflow winds to 50 mph, locally heavy
rainfall, small hail and dangerous cloud-to-ground lightning will
occur with the strongest storms. Showers and thunderstorms are
expected to persist overnight, but will become more isolated in
nature.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance for late-day thunderstorms each day with the
mountains and high valleys most likely to receive measurable
rainfall. Any thunderstorms will be capable of producing gusty
outflow winds, heavy rain, small hail and dangerous cloud-to-
ground lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Jul 11, 3:52 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
452 PM MDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND GST 2 SE CRAIG 40.50N 107.52W
07/11/2017 M47 MPH MOFFAT CO ASOS
ASOS STATION CAG, CRAIG AIRPORT.
&&
NLDebris Flow, Pitkin
- When
- July 11, 6:00 PM MST to 8:30 PM MST
- Where
- Pitkin County, 1.48 mi NNW of (Ase)aspen Arpt to 1.5 mi NNW of (Ase)aspen Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.240, -106.880
Several rockslides occurred after showers and storms produced heavy rain, which blocked eastbound lanes on portions of Colorado Highway 82. Radar estimated 0.50 to 0.70 inches of rain fell earlier in the afternoon. The Aspen-Pitkin County Airport ASOS measured 0.93 of an inch of rain in the early evening.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 11, 2017$4.8 million · EF2 · 35 events
- Tornadoes and Hail in North Dakota, July 11, 2017$1.8 million · EF2 · 34 events
- Flash Flooding and Flooding in Wisconsin, July 11 to 24, 2017$38 million · 2 in hail · 12 events
- Flash Flooding and Flooding in Illinois, July 11 to 31, 2017$17 million · 1 in hail · 16 events
- Lightning Strike in North Carolina, July 11, 20171 death · 1 injured · 1 event
- Rip Current in North Carolina, July 11, 20171 death · 1 event
- Damaging Winds in Illinois, July 11, 2017$727,000 · 61 kt wind · 13 events
- Flash Flood and Flood in Iowa, July 11 to 12, 2017$366,000 · 1.75 in hail · 10 events
- Damaging Winds in Nebraska, July 11 to 12, 2017$325,000 · 56 kt wind · 2 events
- Flash Flooding and Flooding in Indiana, July 11, 2017$113,000 · 56 kt wind · 19 events
- Flash Flooding and Hail in Ohio, July 11, 2017$86,000 · 60 kt wind · 19 events
- Tornado and Flash Flooding in Iowa, July 11 to 12, 2017$1,000 · EF1 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712838.